Alert archive / Colorado / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 11, NWS Pueblo, CO

May 31, 1997Prowers County, Colorado

NWS Pueblo, CO issued this severe thunderstorm warning at May 31, 1997, 6:22 PM MDT for Prowers County, Colorado. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 31, 1997, 6:22 PM MDT (00:22 UTC)
Expired
May 31, 1997, 7:10 PM MDT
In force
48 min
Issued by
NWS Pueblo, CO
Area
Whole counties

County Prowers County, CO

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.4 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1997-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1997-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1959 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
205 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KPUB 010024 RRA
SVRPUB
COC099-010110-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PUEBLO CO
622 PM MDT SAT MAY 31 1997

* SEVERE THUNDERSTORM WARNING FOR
  SOUTHWESTERN PROWERS COUNTY IN SOUTHEASTERN COLORADO

* UNTIL 710 PM MDT
 
* SOME LOCATIONS AFFECTED
  HIGHWAY 287/385 25 MILES SOUTH OF LAMAR BY 645 PM

* AT 621 PM RADAR SHOWED A SEVERE STORM 16 MILES SOUTH SOUTHEAST OF
  LAMAR MOVING SOUTH SOUTHWEST AT 20 MPH.x

AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS
LARGE HAIL.

REMEMBER...SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING.

IF YOU ARE NEAR THIS SEVERE STORM...GO TO SHELTER IMMEDIATELY.

KT

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 2:06 PM MDT, 4 hours 16 minutes earlier.

Area forecast discussion, May 31, 2:06 PM MDT, 4 hours 16 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
205 PM MDT SAT MAY 31 1997

CHALLENGE TONIGHT IS WHETHER OR NOT PRESENT SHALLOW CONVECTION WILL
BREAK CAP.  THINKING IS PROBABLY NOT SINCE WE HAVE ALREADY CLIMBED
ABOVE CONVECTIVE TEMPS MOST AREAS AND STILL NOTHING.  MODEL FORECASTS
AND SURFACE OBSERVATIONS FOR THIS EVENING SIMILAR...INDICATING BEST
POTENTIAL FOR THUNDERSTORMS OVER THE EXTREME SOUTHEAST PLAINS.  IT IS
THERE THAT MOISTURE AND INSTABILITY IS BEST.  ADDITIONALLY...THETA-E
RIDGE AXIS LIES IN THIS VICINITY.  HOWEVER...12 HR ETA STILL HAS A GOOD
AMOUNT OF CIN TO OVERCOME AND WITH NO TRIGGER...NOT SURE THAT IT WILL
HAPPEN.  CAN'T RULE A FEW STORMS BREAKING THE CAP THIS EVENING SO WILL
BROADBRUSH WITH ISOLATED TERMINOLOGY FROM THE SANGRE DE CRISTOS/PIKES
PEAK REGION ON EAST.

LW

In the hours before

Special weather statement, May 31, 5:10 PM MDT, 1 hour 12 minutes before
COZ078-080-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT SAT MAY 31 1997

...STRONG THUNDERSTORMS OVER KIOWA AND PROWERS COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 385 15 MILES SOUTH OF
SHERIDAN LAKE ALONG THE KIOWA PROWERS COUNTY LINE THROUGH 520 PM MDT.
IT WILL THEN MOVE ACROSS THE OPEN COUNTRY EAST OF HIGHWAY 385 AND
NORTH OF HIGHWAY 50 AND MAY EFFECT HARTMAN AFTER 530 PM.  THIS STORM
WILL BRING LOCALLY HEAVY RAIN...HAIL LESS THAN 3/4 INCH IN
DIAMETER...AND GUSTY WINDS.

AT 505 PM MDT PUEBLO DOPPLER RADAR SHOWED THIS STORM 14 MILES SOUTH
SOUTHWEST OF SHERIDAN LAKE MOVING SOUTHEAST AT 15 MPH.
Special weather statement, May 31, 5:12 PM MDT, 1 hour 10 minutes before
COZ078-080-010000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PUEBLO CO
510 PM MDT SAT MAY 31 1997

...STRONG THUNDERSTORMS OVER KIOWA AND PROWERS COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS HIGHWAY 385 15 MILES SOUTH OF
SHERIDAN LAKE ALONG THE KIOWA PROWERS COUNTY LINE THROUGH 520 PM MDT.
IT WILL THEN MOVE ACROSS THE OPEN COUNTRY EAST OF HIGHWAY 385 AND
NORTH OF HIGHWAY 50 AND MAY EFFECT HARTMAN AFTER 530 PM.  THIS STORM
WILL BRINtG LOCALLY HEAVY RAIN...HAIL LESS THAN 3/4 INCH IN
DIAMETER...AND GUSTY WINDS.

AT 505 PM MDT PUEBLO DOPPLER RADAR SHOWED THIS STORM 14 MILES SOUTH
SOUTHWEST OF SHERIDAN LAKE MOVING SOUTHEAST AT 15 MPH.
Local storm report, May 31, 5:48 PM MDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT SAT MAY 31 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

545 PM    * 4 W BRISTOL               CO   0.75 INCH HAIL
05/31/97   PROWERS
Local storm report, May 31, 5:53 PM MDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
553 PM MDT SAT MAY 31 1997

TIME(MDT)  .....CITY LOCATION.....   ST   ...EVENT/REMARKS...
DATE(MDT)  ....COUNTY LOCATION....

545 PM     4 W BRISTOL               CO   0.75 INCH HAIL
05/31/97   PROWERS

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 1, 3:31 PM MDTSevere Thunderstorm WarningPUBLas Animas64 min
Jun 1, 5:41 PM MDTSevere Thunderstorm WarningPUBEl Paso64 min

Nearby

Severe Thunderstorm Warnings in Colorado, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.